Connecticut, 2011

Storm Surge in Connecticut, August 28, 2011

August 28, 2011 · NWS OKX · 4 events in 4 counties and zones

Irene made landfall locally as a tropical storm around 900 am August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border the evening of August 28.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Irene made landfall locally as a tropical storm around 900 am August 28, 2011 over New York City. Irene then moved across Southeast New York and Western Connecticut before dissipating over Northern New England near the Canadian Border the evening of August 28. The large envelope of winds associated with Tropical Storm Irene pushed a 3 to 5 foot surge of water into Long Island Sound resulting in moderate to major coastal flooding, wave damage and erosion. This resulted in damage or destruction of over 100 homes in East Haven, Milford, Westport, Fairfield and Stratford. Heavy damage to public beaches and other public and private facilities also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 6:53 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 6:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
753 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION INTO TONIGHT. HIGH PRESSURE
THEN BUILDS INTO THE REGION THROUGH WEDNESDAY NIGHT...THEN
RETREATS TO THE NORTHEAST TO CLOSE THE WORK WEEK. A COLD FRONT
THEN WILL EFFECT THE AREA SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IRENE STILL ON TRACK TO ENTER THE CWA IN THE VICINITY OF NYC METRO
THIS MORNING...AND THEN GRADUALLY TRACK NNE THROUGH THE CWA THROUGH
EARLY AFTERNOON.

STRONG TROPICAL STORM FORCE WIND GUSTS BEING FELT ACROSS MUCH OF THE
COASTAL AREA...AND EXPECTED TO CONTINUE TO WORK INLAND EARLY THIS
MORNING AS IRENE CONTINUE TO WORK UP THE COAST. IN GENERAL SUSTAINED
WINDS OF 40 TO 60 MPH WITH GUSTS UP TO 80 MPH STILL EXPECTED THIS
MORNING INTO AFTERNOON AS IRENE TRACKS NNE ACROSS THE CWA...WITH
LOCALLY SUSTAINED HURRICANE FORCE WINDS POSSIBLE ALONG THE IMMEDIATE
SHORELINE. THE STRONGEST WINDS EXPECTED ALONG THE IMMEDIATE
COAST...BUT DAMAGING WINDS EXPECTED ACROSS THE ENTIRE REGION AS THE
WIND FIELD IS LARGE. BASED ON OBS IN DC REGION...STRONG TROPICAL
FORCE WINDS EXTEND AT LEAST A COUPLE HUNDRED MILES WEST OF THE
CENTER OF IRENE...AND EXPECT THIS SLOWLY WEAKENING WIND FIELD TO
CROSS THE REGION THROUGH THIS AFTERNOON.

TORRENTIAL DOWNPOURS EXPECTED TO CONTINUE THIS MORNING INTO EARLY
AFTERNOON...WITH HEAVIEST AND STEADIEST RAIN SHIELD ON THE WEST AND
NW SIDE OF IRENE. THIS WILL PLACE THE NYC METRO...NE NJ...LOWER
HUDSON VALLEY...AND FAR WESTERN CT IN TARGET FOR SEVERAL MORE INCHES
OF RAIN AND SIGNIFICANT URBAN AND SMALL STREAM/RIVER FLOODING.

AN ISOLATED TSTM/TORNADO THREAT CONTINUES EARLY THIS MORNING DUE TO
THE STRONG LOW-LEVEL SHEAR/HELICITY...BUT EXPECT THIS TO DIMINISH
AND DURING THE MID TO LATE MORNING HOURS. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 5 AM FOR THE NYC METRO AND LONG ISLAND.

COASTAL IMPACTS WILL REMAIN HIGH TODAY DUE TO THE COMBINATION OF
SIGNIFICANT COASTAL FLOODING...DESTRUCTIVE SURF AND SEVERE BEACH
EROSION.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
CONDITIONS IMPROVE RAPIDLY THIS EVENING AS IRENE PULLS AWAY TO THE
NORTHEAST...WITH WINDS BEING THE LAST THING TO FALL OFF. SHOULD
EXPERIENCE MAINLY CLEAR SKY CONDITIONS AND WINDS 10 KT OR LESS BY
LATE TONIGHT. MAV AND MET GUIDANCE WERE FAIRLY SIMILAR SO USED A
BLEND FOR LOWS...WITH VALUES AROUND 5 DEGREES BELOW NORMAL.

SHORTWAVE CURRENTLY OVER MANITOBA WILL AMPLIFY SLIGHTLY AS IT
MOVES INTO THE REGION MONDAY. HOWEVER...WITH LIMITED MOISTURE TO
WORK WITH...AND STRONG SUBSIDENCE IN THE WAKE OF IRENE...HAVE GONE
WITH A DRY FORECAST...WITH MINIMAL CLOUD COVER...CONSISTENT WITH
GUIDANCE. COULD SEE SOME MID TO HIGH CLOUDS LATE DUE TO FORCING
FROM APPROACHING 850 HPA COLD FRONT IN ADDITION TO SHORTWAVE TROUGH.
FOR HIGHS MONDAY BLENDED 3/4 MAV/MET BLEND WITH 1/4 MIX DOWN FROM
825 HPA AS SUGGESTED BY BUFKIT SOUNDINGS...WITH HIGHS A COUPLE OF
DEGREES BELOW NORMAL EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
AFOREMENTIONED 500-700 TROUGH CROSSES THE AREA MONDAY NIGHT...AND
EXITS TO THE EAST TUESDAY. FOR NOW WENT WITH A DRY
FORECAST...THOUGH NEW ECMWF DOES SUGGEST POTENTIAL FOR SOME LIGHT
RAINFALL ACROSS FAR SE ZONES IN RESPONSE TO A WAVE OF LOW PRESSURE
DEVELOPING ALONG A FRONTAL BOUNDARY STALLED TO OUR SE IN RESPONSE
TO THE PASSING SHORTWAVE. FOR NOW ECMWF APPEARS TO BE OUTLIER IN
HOW CLOSE TO THE REGION IT DEVELOPS THE LOW. USED A BLEND OF
MAV/MET GUIDANCE FOR LOWS MONDAY NIGHT (NEAR NORMAL NYC METRO TO
ABOUT 5 DEGREES BELOW NORMAL OUTSIDE OF IT)...THEN A BLEND OF 3/4
MAV/MET GUIDANCE WITH 1/4 MIXING DOWN FROM 850 HPA FOR HIGHS
TUESDAY WITH HIGHS A FEW DEGREES ABOVE NORMAL EXPECTED.

A SHORTWAVE RIDGE CROSSES THE REGION TUESDAY NIGHT AND
WEDNESDAY...KEEPING THINGS DRY WITH NEAR NORMAL LOWS AND SLIGHTLY
ABOVE NORMAL HIGHS.

BOTH THE ECMWF AND GFS DEVELOP A 500 HPA CLOSED LOW OVER THE NE US
BY THURSDAY NIGHT...THEN HAVE IT SLOWLY DRIFT TO OUR EAST THROUGH
FRIDAY...BUT DIFFER SLIGHTLY IN PLACEMENT. WENT WITH A BLEND FOR
NOW. WITH RELATIVELY DRY LOW LEVELS DUE TO LOW LEVEL
RIDGING...ONLY WENT WITH SLIGHT CHANCE POPS THURSDAY/THURSDAY
NIGHT...AND DRY ON FRIDAY FOR NOW (UPPER LOW TO EAST)...BUT HAVE
LOW CONFIDENCE IN THIS. FOR NOW PLAYING AS PARTLY CLOUDY...BUT
WOULD NOT BE SURPRISED IF CLOUD COVER ULTIMATELY ENDS UP BEING MORE
THAN THAT. WENT WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL
IN THIS TIME FRAME.

ECMWF AND GFS DIFFER QUITE A BIT ON TIMING OF COLD FRONT FOR THE
UPCOMING WEEKEND...SO KEPT POPS ON SATURDAY AT SLIGHT CHANCE FOR
NOW...GIVING SOME DEFERENCE TO FASTER ECMWF...BUT SOMEWHAT
SKEPTICAL DUE TO RIDGING FORECAST TO BUILD IN FROM 850-500 HPA
SATURDAY IN BOTH MODELS. HAVE HIGHS ABOVE NORMAL SATURDAY DUE TO
TYPICAL WARM PUSH AHEAD OF A COLD FRONT.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
IRENE WILL TRACK THROUGH THE REGION TODAY.

MOSTLY MODERATE RAIN OVER THE REGION AS OF 12Z...WITH POCKETS OF
HEAVIER RAIN...MOST NOTABLY NEAR KEWR/KTEB. CIGS EXPECTED TO
BORDER MVFR/IFR...WITH VSBYS REDUCED TO IFR DURING HEAVIER RAIN. MUCH
MORE DRY AIR ON THE SOUTH SIDE OF THE STORM...SO EXPECTING ONLY
LIGHT RAIN BY LATE MORNING AND THEN DRY CONDITIONS MOST OF THE
AFTERNOON. VFR LIKELY BY THIS EVENING...AND POSSIBLY SOONER.

STRONG AND GUSTY EASTERLY WINDS THIS MORNING WILL BACK TO NE AND
EVENTUALLY NW ONCE THE CENTER OF IRENE PASSES THROUGH THE REGION
BY EARLY AFTERNOON. HIGHEST GUSTS LIKELY AROUND 45-50 KT...BUT
COULD BE HIGHER AT TIMES. WINDS WILL SLOWLY DECREASE THROUGHOUT
THE AFTERNOON AND EVENING.

PLEASE REFER TO THE NATIONAL HURRICANE CENTER FORECASTS FOR THE
LATEST DETAILS ON IRENE.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...

MON-THU...VFR DUE TO BROAD AREA OF HIGH PRES OVER THE REGION.

&&

.MARINE...
DANGEROUS CONDITIONS CONTINUE OVER THE WATERS TODAY...WITH MARGINAL
HURRICANE FORCE WINDS EXPECTED THIS MORNING INTO AFTERNOON. SEAS ON
TRACK TO BUILD TO 20 TO 30 FT RANGE ON THE OCEAN...AND 10 TO 15+ FT
WAVES ON LI SOUND BASED ON FORECAST TRACK.

WINDS AND SEAS WILL BE SLOW TO DIMINISH TONIGHT OVER ESPECIALLY
EASTERN WATERS...DUE TO THE LARGE WIND FIELD ASSOCIATED WITH IRENE.
WILL NEED TO PUT UP AT LEAST AN SCA AND POSSIBLY A GALE WARNING
ONCE TROPICAL HEADLINES ARE LOWERED AT SOME POINT TONIGHT AS IRENE
EXITS.

HIGH PRESSURE BUILDS IN MONDAY-THURSDAY WITH WINDS ONLY AT MOST
15 KT MONDAY AND AT MOST 10 KT MONDAY NIGHT-THURSDAY. SWELLS FROM
IRENE WILL BE SLOW TO SUBSIDE OVER THE COASTAL OCEAN
WATERS...WITH SEAS OF AT LEAST 5 FT POTENTIALLY LINGERING INTO
TUESDAY. SEAS SHOULD FALL BELOW SCA LEVELS ON ALL COASTAL OCEAN
ZONES BY TUESDAY NIGHT.

&&

.HYDROLOGY...
BANDS OF TORRENTIAL RAINS EXPECTED TO CONTINUE INTO THIS AFTERNOON
AS HURRICANE IRENE TRACKS NNE OVER THE REGION.

STORM TOTAL QPF OF 6 TO 12 INCHES INCHES IS EXPECTED ACROSS THE NEW
YORK CITY METROPOLITAN AREA AND POINTS NORTH AND WEST. LESSER
AMOUNTS TO THE EAST OF NYC.

THESE RAINFALL AMOUNTS WILL CAUSE MODERATE TO MAJOR RIVER FLOODING
AT NUMEROUS SITES ACROSS OUR TRI-STATE RIVER BASINS. LOCAL RECORD
CRESTS ARE POSSIBLE ACROSS THE NORTHEASTERN NEW JERSEY RIVER BASINS.

IN ADDITION...SIGNIFICANT AND WIDESPREAD URBAN AND POOR DRAINAGE
FLOODING WILL ALSO BE AN ISSUE. WHICH WILL BE EXACERBATED DURING THE
TIMES OF HIGH TIDE SUNDAY MORNING. A FLOOD WATCH CONTINUES TO
ADDRESS THIS THREAT.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR FURTHER
DETAILS...AND BE PREPARED FOR THE LIKELIHOOD OF SIGNIFICANT INLAND
FLOODING AS TROPICAL RAINS OVERSPREAD THE AREA.

DRY WEATHER IS EXPECTED FROM LATE THIS EVENING INTO THE MIDDLE OF
THE WEEK.

&&

.TIDES/COASTAL FLOODING...
THE POTENTIAL CONTINUES FOR MODERATE TO MAJOR COASTAL FLOODING
DAMAGE DURING THE TIME OF HIGH TIDES THIS MORNING. THIS SURGE WILL
BE EXACERBATED BY LARGE BATTERING SURF.

IN ADDITION...LARGE SWELLS FROM HURRICANE IRENE WILL RESULT IN
DESTRUCTIVE SURF...DANGEROUS RIP CURRENTS...SIGNIFICANT BEACH
EROSION AND WASH OVERS TODAY.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS AND
ADVISORIES...AND BE PREPARED FOR SIGNIFICANT COASTAL IMPACTS
SHOULD HURRICANE IRENE DIRECTLY IMPACT THE REGION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     HURRICANE WARNING FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>075-078>081-
     176>179.
     HURRICANE WARNING FOR NYZ068>075-078>081-176>179.
     TROPICAL STORM WARNING FOR NYZ067.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-103>108.
     HURRICANE WARNING FOR NJZ004-006-103>108.
     TROPICAL STORM WARNING FOR NJZ002.
MARINE...HURRICANE WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...MALOIT/PW
NEAR TERM...NV
SHORT TERM...MALOIT
LONG TERM...MALOIT
AVIATION...KCS
MARINE...MALOIT/NV
HYDROLOGY...MALOIT/NV
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 28, 8:08 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
908 AM EDT SUN AUG 28 2011

CTZ005>012-NJZ004-006-103>108-NYZ068>075-078>081-176>179-291315-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
908 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ067-291315-
WESTERN PASSAIC-ORANGE-
908 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-291315-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
908 AM EDT SUN AUG 28 2011

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Local storm report, Aug 28, 7:40 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
840 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     NON-TSTM WND GST NEW HAVEN               41.31N  72.92W
08/28/2011  M58 MPH          NEW HAVEN          CT   ASOS

            ASOS

&&

JM
Local storm report, Aug 28, 7:48 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
848 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     COASTAL FLOOD    HAMPTON BAYS            40.88N  72.52W
08/28/2011                   SUFFOLK            NY   BROADCAST MEDIA

            DUNE ROAD UNDER 3 FT OF WATER

&&

JM
Local storm report, Aug 28, 7:54 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
854 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLOOD            MANHATTAN               40.78N  73.97W
08/28/2011                   NEW YORK           NY   BROADCAST MEDIA

            NORTH PART OF HOLLAND TUNNEL CLOSED DUE TO FLOODING

&&

JM
Local storm report, Aug 28, 7:55 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
855 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLOOD            WEST VILLAGE HOUSES     40.73N  74.01W
08/28/2011                   NEW YORK           NY   BROADCAST MEDIA

            PART OF 10TH AVENUE...2 CARS STUCK IN WATER

&&

JM
Local storm report, Aug 28, 8:08 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
908 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     NON-TSTM WND GST SAYVILLE                40.75N  73.09W
08/28/2011  M91 MPH          SUFFOLK            NY   MESONET

            MESONET

&&

JM
Local storm report, Aug 28, 8:14 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
914 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     COASTAL FLOOD    LINDENHURST             40.69N  73.37W
08/28/2011                   SUFFOLK            NY   EMERGENCY MNGR

            MOST OF TOWN OF LINDENHURST UNDER WATER

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Southern New London

When
August 28, 8:30 AM EST to 11:30 AM EST
Where
Southern New London forecast zone
Reported by
Official NWS Observations
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

The NOS tidal gauge at New London, CT recorded a maximum water level of 6.55 ft. MLLW at 924 am EST, above the unofficial NWS moderate coastal flooding benchmark.

These water levels cause moderate coastal flooding along the shore. In Stonington, inundation of 1 to 3 feet over the seawall and inland about 100 feet into adjacent properties was experienced. In Groton, Long Island Sound inundated portions of Beach Pond Rd., Tyler Avenue, Pine Island Rd., Jupiter Pt. Rd., Shore Ave and adjacent properties with 1 to 3 feet of water. Thames Street was inundated by 1 to 3 ft. of water, with the Thames Inn Boat House inundated by several feet of water. In addition, the Bayview Avenue Boat launch was inundated about 50 ft. inland.

Storm Surge/Tide, Southern Middlesex

When
August 28, 9:00 AM EST to 12:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
Emergency Manager
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

In Old Saybrook, inundation of around 1 -2 feet over the seawall into the adjacent streets and properties in Saybrook Point was experienced. The Saybrook Point Marina was inundated by a few feet of water as well.

Storm Surge/Tide, Southern Fairfield

When
August 28, 9:24 AM EST to 12:30 PM EST
Where
Southern Fairfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The NOS tidal gauge at Bridgeport, CT recorded a maximum water level of 12.07 ft. MLLW at 1106 am EST, well above the NWS moderate coastal flooding benchmark of 10.4 feet. The Army Corps of Engineers tidal gauge at Stamford, CT recorded a maximum water level of 12.7 ft. MLLW at 1030 am EST, well above the NWS moderate coastal flooding benchmark of 11.1 feet.

These water levels caused widespread moderate to major inundation along the coast between 930 am and 1230 pm. In Bridgeport, water from Long Island Sound came up through Bridgeport Harbor and flooded Bridgeport train station tracks. In Fairfield, the combination of fresh water and surge inundated multiple sections of White Street with a few feet of water causing its closure. In addition, water inundation was experienced 1/2 mile inland on Fairfield Beach Rd past 1 Rod Highway. In Westport, the combination of fresh water and surge inundated US1 with one feet of water as the Saugatuck River was forced out of its banks. Additionally closures were experienced along the Saugutuck River near Riverside and Imperial Ave. In Stamford, water covered about half of Cummings Park due to inundation from Long Island Sound.

Storm Surge/Tide, Southern New Haven

When
August 28, 9:30 AM EST to 12:30 PM EST
Where
Southern New Haven forecast zone
Reported by
Official NWS Observations
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The NOS tidal gauge at New Haven, recorded a maximum water level of 11.57 ft. MLLW at 1036 am on August 28 2011, which is well above the unofficial NWS moderate coastal flooding threshold for the area.

These tidal levels caused widespread moderate to major surge inundation along the coast. In East Haven, several beach front homes suffered extensive damage from storm surge on Cosey Beach Ave. where 4 to 8 ft. of surge with battering wave action was estimated, causing structural damage to at least 2 dozen houses and swept at least 4 houses to sea. Additionally, significant inundation was reported in the Short Beach section with a lot of damage on Little Bay Lane and Beckett Avenue and surrounding streets. In West Haven, heavy damage was sustained to several coastal properties in Savin Rock. In New Haven, inundation of several feet of water onto Longshore Drive from LI Sound make it impassable. Additionally, 1 to 2 ft. of inundation occcurred across Long Wharf Drive and surrounding properties, including IKEA shopping center. In Guilford, a combination of heavy rain and coastal flooding caused 2 to 3 feet of water to cover the roadway and properties surrounding the intersection of Water and River Streets along the West River. In Branford, several feet of water inundated Linden Avenue and neighboring properties. This combined with wave action caused severe erosion and undermining of roadways in the area with about a dozen homes and businesses significantly damaged. Along Seaview Avenue several houses were flooded and damaged with up to 6 feet of surge. In Milford, businesses along Broadway near Naugatuck Avenue were inundated with 1 to 2 feet of water. While along the immediate shoreline, the police reported sections of East Broadway inundated with up to 8 feet of water.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343491, 343515, 343469, 343484.